Drug allergies: What is a drug allergy?
If you have allergy symptoms and don’t know what’s causing them, you might be experiencing a drug allergy.
A drug allergy is a particular type of side effect related to taking medication. When you take a specific medication, your body’s immune system reacts to it, producing symptoms ranging from mild to severe.
Adverse drug reactions (ADRs – the medical name for side effects) account for 6-7% of all hospital admissions.
For some people, a drug allergy may only cause a rash. It can also mean that you may have to avoid the medication or need allergy testing to discover what medications are safe for you.
In this guide, we’ll discuss the following:
- What causes a drug allergy?
- Drug side effects vs allergic reactions
- Common drug allergies
- Symptoms of a drug allergy
- Non-allergic drug reactions
- Treatment for drug allergies
- How to manage a drug allergy
What causes a drug allergy?
An allergic reaction happens when your immune system sees a substance as harmful to your body. In the medical world, an unrecognised substance in your body is called a ‘foreign’ substance. Your body reacts to the foreign substance and can try to remove it. In this case, the medication you have taken.
The substance reacts with different parts of your immune system. It can trigger your immune cells and release chemicals. When these chemicals are released, they can cause inflammation, leading to some drug allergy symptoms.
Some common symptoms of inflammation include:
- Skin rashes, including hives
- A rarer severe reaction called anaphylaxis
- Delayed skin reactions that can occur days or weeks later
If you have a severe drug reaction, you should call 999 immediately.
Drug side effects vs allergic reactions
A side effect is a known possible reaction usually listed on the medication label. A drug allergy is a reaction your immune system produces when the drug is given.
Any medication, whether prescribed by a doctor or over the counter, could cause a drug allergy.
You can react to a drug in many different ways, not all of them due to an allergy, which can lead to confusion.
Common drug allergies
While you can be allergic to any drug, a few medications more commonly lead to allergic reactions(8).
Penicillin and other antibiotics
Antibiotics are one of the drugs most likely to cause an allergic reaction. If your doctor suspects you might be allergic to an antibiotic, they may refer you to a specialist to confirm this. They can also see if there are other antibiotics you can safely take.
Some people can have allergic reactions, including anaphylaxis, whilst having a general anaesthetic. Identifying which drug caused the response can be challenging because some people receive multiple medications alongside the general anaesthetic.
You may need to be seen by an allergy specialist to identify the trigger before having a general anaesthetic.
Aspirin and non-steroidal anti-inflammatory (NSAID) medications
Aspirin and NSAIDs (like ibuprofen) can cause allergic reactions. If you have symptoms after taking one of these drugs, talk to your GP. If you react to painkillers like these, you may also be allergic to similar drugs, like diclofenac.
Some vaccines can contain small amounts of egg protein, although it has been said that all children with egg allergy should still receive their standard childhood vaccinations. If your doctor is concerned, they may recommend your child gets their vaccinations in the hospital.
Insulin, used in treating diabetes, can potentially trigger allergic reactions. Severe reactions like anaphylaxis are rare.
Common symptoms of drug allergies
The symptoms of drug allergies can be divided into two categories: those that start quickly and those that develop over time.
Immediate (less than one hour after taking the drug) symptoms can include:
- Hives (urticaria) – itchy bumps on the skin
- Swelling of the lips, face or eyes
- Tingling or itching in your mouth
- Pains in your stomach or vomiting
- Anaphylaxis – a severe reaction of hives, swelling of the throat/tongue and low blood pressure
Non-immediate symptoms can include:
- Red patches (macules) or papules (bumps) on the skin
- Swollen lymph nodes
Non-allergic drug reactions
Any drug can cause a reaction, even when taken at the correct dose. Adverse drug reactions may cause harm or side effects even when taking the medication correctly.
If you only have symptoms related to your stomach or bowels, it’s unlikely they result from a drug allergy.
Treatment for drug allergies
If you’re reacting to a drug, the treatment will depend on how severe the symptoms are. The first step is to stop taking the medication you think is causing the allergic reaction.
For mild reactions, speak with your GP to get advice on managing the symptoms and to look for a replacement drug if needed.
For a severe reaction like anaphylaxis, call an ambulance as soon as you notice symptoms.
Contact your doctor for further advice if you have stopped taking prescribed medication because you think you’re reacting.
How to manage a drug allergy
Once you stop taking the allergy-causing medication, your doctor will help you deal with any symptoms. Then, they might prescribe a new drug unrelated to the first.
Your healthcare team should discuss your allergy and make you aware of other drugs to avoid. You may consider carrying information about your allergy or wearing a medical alert bracelet to inform others if you react in public (8).
Your GP may refer you to a specialist allergy clinic. They can perform allergy testing to determine which drugs you are allergic to, so you can avoid them in the future.
A final note on drug allergies
Many drugs can cause allergic reactions. If you think you might be allergic to a medication your doctor has prescribed, let them know as soon as possible. They can find an alternative treatment to ensure you receive the best prescription for your condition.
Think something is triggering your asthma or hay fever? Maybe mould is causing allergy symptoms? Visit our asthma and allergies pages for advice.